Graves' Disease questions

iVillage Member
Registered: 08-11-2008
Graves' Disease questions
3
Wed, 07-14-2010 - 12:55am
I was treated with RAI almost 17 years ago, but have been having a lot of problems with my thyroid, especially in the last few years. Right now, I'm hyper, again, and feeling miserable. Perhaps I'd be less irritated by this if I LOST weight with my levels high, but I actually gain weight, along with being in a lot of pain, having fevers, insomnia, etc. Since I take my medication every day at the same time, empty stomach, etc., and nothing has changed medication wise, I'm just kind of wondering what the heck is making me hyper. This has happened a few times recently, despite being closely monitored every 2 - 3 months. I'm just wondering if this is common for people with Graves' who've been irradiated, or if it's just me? Every time I go see my endocrine doc he looks at me like I'm crazy and giving him a headache.
mcpayton
mcpayton
Avatar for cl_calley7
iVillage Member
Registered: 03-20-2003
Wed, 07-14-2010 - 7:56pm

Hi mcpayton,


Welcome to our board.


Unless your med dose needs adjusting, it does seem a little strange that you would end up in the hyper range.

 

Calley7

iVillage Member
Registered: 08-11-2008
Thu, 07-15-2010 - 6:41pm
I'm being monitored because for some reason, and I'm still waiting for someone to figure it out, I suddenly became very hyper 3 years ago, with a TSH of 0.01, this after being monitored every 6 months or so and being in "normal" ranges for a couple of years. I got that straitened out after a couple of months only to have my hyper symptoms return about 9 months ago. After adjusting my dose, I've been o.k. until now. I'm pretty sure there's enough of the gland left around to give me these problems, since I didn't need any replacement from 2 years after my RAI until 8 years ago, so that's a significant amount of time when my thyroid was functioning normally on it's own. I quit smoking 8 years ago and had a sudden end of any function, ending up severely HYPO, and I've had a lot of adjusting of my dose since then. Clearly, they didn't kill my thyroid enough. I'm mostly just wondering if anyone else has had issues like this after treatment for Graves??? Or if it's just me (I sure hope not).
mcpayton
mcpayton
iVillage Member
Registered: 10-11-2005
Mon, 08-09-2010 - 6:05am

Hello, I've had Grave's for over 20+ years. Had my thyroid RAI about 10 years ago. And I've had the same problem. (I have 2 high school classmates who have Grave's as well plus a cousin and they have been having the same problem as well) but my Endo doesn't give me a bad time about it. I just think you have the wrong Endo. Have you tried a different Endo Dr? I went thru 4 of them before I found 2 that I preferred (I like female Dr to male ones, which are very had to find in Endo Dr's) You may need to check out a few different Dr's. My Dr gave me different doses of meds to keep on hand here at home, and yes I tend to go "hyper" too. So she gave to extra meds so she can just give me a call & I can switch meds as needed. That way I don't have to wait for meds change to be faxed or called in. And no I don't lose weigh either, darn it. I just weird or "nasty" my dh claims.

~Sam

~~Sam stitches well with others, runs with scissors in her pocket. Cheerful and stupid.